Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 3, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Apr 17, 2015, 12:59 PM CDT for Taylor County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2015, 12:59 PM CDT (17:59 UTC)
- Expired
- Apr 17, 2015, 3:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 61 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 1:18 PM CDT | FLASH FLOOD | 2 Sw Abilene, TX | |
| Apr 17, 2:21 PM CDT | FLASH FLOOD | 4 Sw Abilene, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -1.7
The text
As transmitted, in the capitals the NWS used until 2016.
086
WGUS54 KSJT 171759
FFWSJT
TXC441-172000-
/O.NEW.KSJT.FF.W.0003.150417T1759Z-150417T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1259 PM CDT FRI APR 17 2015
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TAYLOR COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 300 PM CDT
* AT 1253 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN
AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER MUCH OF
TAYLOR COUNTY. THIS AREA OF THUNDERSTORMS WILL OVERSPREAD THE
ABILENE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED.
* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.
WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
COMPLETELY OFF THE ROAD.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ABILENE...
WYLIE...CAPS...CORONADOS CAMP...VIEW...TYE...TUSCOLA...POTOSI...
MERKEL...HAPPY VALLEY...DYESS AFB AND BUFFALO GAP.
THIS INCLUDES THE LOW WATER CROSSINGS AT...
TEXAS AVENUE AT ARNOLD BOULEVARD...
INTERSECTIONS ALONG SAMMONS STREET...
CURRY LANE FROM CLACK STREET TO CATCLAW DRIVE...
BUTTERNUT UNDERPASS...
INTERSECTIONS ALONG BUTTONWILLOW PARKWAY...
INTERSECTIONS ALONG VOGEL STREET...
SUNSET BETWEEN SOUTH 1ST AND 2ND...
STREETS BEWEEN JACKSON AND TREADAWAY...
NORTH 18TH STREET BETWEEN MESQUITE AND TREADAWAY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN.
&&
LAT...LON 3252 9964 3228 9965 3214 9977 3210 10014
3228 10014 3251 10000
$$1 follow-up statement
863
WGUS74 KSJT 171949
FFSSJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT FRI APR 17 2015
TXC441-172000-
/O.CON.KSJT.FF.W.0003.000000T0000Z-150417T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR TX-
249 PM CDT FRI APR 17 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
TAYLOR COUNTY...
CONSIDERABLE STREET FLOODING HAS BEEN REPORTED IN ABILENE...
ESPECIALLY ACROSS THE SOUTHERN PART OF THE CITY.
ONLY A FEW SHOWERS ARE EXPECTED IN THE ABILENE AREA THROUGH
430 PM. LATE HOWEVER...THE STREET FLOODING IS ONGOING. TRAVEL IS
DISCOURAGED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
FRIDAY EVENING FOR WEST CENTRAL TEXAS.
&&
LAT...LON 3252 9964 3228 9965 3214 9977 3210 10014
3228 10014 3251 10000
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 12:37 PM CDT, 22 minutes earlier.
Area forecast discussion, Apr 17, 12:37 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1237 PM CDT FRI APR 17 2015 .AVIATION... /18Z TAFS/ Poor flight conditions can be expected at all terminals through 20z. Radar trends and numerical guidance suggests these thunderstorms should clear all TAF sites after that time, with improving conditions expected. However, thunderstorms remain possible through the evening at all locations. For now, we kept prevailing thunder conditions for the first two hours of the forecast, and will amend as needed based on observational trends. Brief wind gusts to 30 kts, reductions in visibilities to around 3 miles, and ceilings down to 1500 feet may occur as the thunderstorms move through. Trends for this thus far have shown it to be too spotty/short in duration to include in the TAFs at this time. && .PREV DISCUSSION... /ISSUED 644 AM CDT Fri Apr 17 2015/ AVIATION... /12Z TAFS/ Besides LIFR at KBBD and IFR at KJCT, severe thunderstorms are possible after 18z/1PM at most TAF sites. The main impacts will be large hail, damaging wind gusts, very heavy rain, and lightning. An isolated tornado or two are possible. After 06Z tonight most of the severe weather will have ended. IFR to LIFR conditions may be possible again tonight especially at KBBD and KJCT terminals. 26 PREV DISCUSSION... /ISSUED 437 AM CDT Fri Apr 17 2015/ SHORT TERM... (Today and Tonight) The main concern today is the threat for severe thunderstorms across a large part of West Central Texas as a large potent upper low near the Four Corners begins to move east today and tonight. The dryline will interact with moisture already in place across the region as dewpoints range from the upper 50s to the lower 60s, moderate 0-6km shear, steep lapse rates, MU CAPE Values 1500-2500 J/KG, a weak capping inversion, an approaching short wave from far West Texas, and an exit region of the subtropical jet flowing across the NW Hill Country. These parameters should set the stage for scattered supercells today and continuing into the evening. The main threats will be large hail and damaging winds along with isolated tornadoes. SPC has placed much of the area in a slight risk for severe thunderstorms today. Have raised Pops and included the mention of severe wording in the forecast. If severe storms continue into the late evening and tonight periods, Pops may need to be increased even higher. High temperatures today are forecast to reach 80, but cloud cover could hold temps down a few degrees. Cloud cover seems to be the only factor that might help reduce the amount of heating and instability. Models show most of the QPF occurring between now and 00Z with some of it lingering after 00z. LONG TERM... (Saturday through Thursday) The 4 corners upper low will be moving northeast into Colorado Saturday with a trough extending down along the Texas/New Mexico state line. This will push the dryline farther east along a Sonora to San Angelo to Haskell line Saturday afternoon. Good instability still exists, with GFS SB CAPES of 1000-1200 J/KG along with 0-6 Bulk Shears of 40 KTS. So potential for severe thunderstorms will continue. SPC Day 2 Convective Outlook has much of West Central Texas in a marginal potential for severe weather. The dryline/surface trough will push east Saturday night, along with moisture and instability. A cold front will move through Sunday. While strong cold advection is initially limited Sunday, cooler air will move in Monday, bringing highs back down into the 70s. Both the EC and GFS models indicate return of moist air Monday night into Thursday, as surface high pressure moves east. Dryline thunderstorms possible midweek, but strong dynamics missing until Thursday, as an upper trough over the western U.S. edges closer to West Central Texas. && .PRELIMINARY POINT TEMPS/POPS... Abilene 80 59 83 55 79 / 60 40 20 20 5 San Angelo 81 58 85 54 82 / 60 40 20 20 5 Junction 79 59 81 56 85 / 70 40 40 20 5 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && Aviation: Doll
Hazardous weather outlook, Apr 17, 5:42 AM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 542 AM CDT FRI APR 17 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-181045- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 542 AM CDT FRI APR 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS WEST CENTRAL TEXAS. SOME OF THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
In the hours before
Local storm report, Apr 17, 11:57 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1157 AM CDT FRI APR 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL 5 NE SAN ANGELO 31.50N 100.39W
04/17/2015 E0.88 INCH TOM GREEN TX TRAINED SPOTTER
NICKEL TO DIME SIZE HAIL REPORTED AT THE GOODYEAR
PROVING GROUNDS.
&&
EVENT NUMBER SJT1500121
19Special weather statement, Apr 17, 12:11 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1211 PM CDT FRI APR 17 2015 TXZ054-113-127-171815- JONES TX-NOLAN TX-TAYLOR TX- 1211 PM CDT FRI APR 17 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 PM CDT FOR JONES...NOLAN AND TAYLOR COUNTIES... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 1210 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER VIEW...OR ABOUT 11 MILES SOUTHWEST OF ABILENE...MOVING NORTHEAST AT 35 MPH. POTENTIAL STORM IMPACTS INCLUDE... A FEW SMALL BROKEN TREE BRANCHES... AN ISOLATED POWER OUTAGES POSSIBLE... A FEW LOOSE OBJECTS TOPPLED... HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST... THE STRONG THUNDERSTORM WILL BE NEAR... DYESS AFB...WYLIE...TYE AND KIRBY LAKE BY 1220 PM CDT ABILENE BY 1230 PM CDT IMPACT BY 1235 PM CDT HAWLEY BY 1240 PM CDT LAKE FORT PHANTOM HILL BY 1245 PM CDT NUGENT BY 1255 PM CDT THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 256 AND 285. LAT...LON 3270 9962 3217 9964 3217 10018 3268 10014 TIME...MOT...LOC 1712Z 206DEG 31KT 3235 9985
Special weather statement, Apr 17, 12:28 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1228 PM CDT FRI APR 17 2015 TXZ098-099-113-114-171830- HASKELL TX-JONES TX-SHACKELFORD TX-THROCKMORTON TX- 1228 PM CDT FRI APR 17 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR HASKELL...JONES...SHACKELFORD AND THROCKMORTON COUNTIES... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND SMALL HAIL AT 1225 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF ALBANY...MOVING NORTHEAST AT 20 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME LEAVES STRIPPED OFF TREES... HAZARDOUS DRIVING CONDITIONS... THE STRONG THUNDERSTORM WILL BE NEAR... FORT GRIFFIN BY 100 PM CDT THE INTERSECTION OF US-283 AND RANCH ROAD 209 BY 115 PM CDT LAT...LON 3305 9965 3306 9909 3269 9911 3270 9991 TIME...MOT...LOC 1728Z 238DEG 19KT 3289 9946
Local storm report, Apr 17, 12:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1249 PM CDT FRI APR 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM HAIL 16 NW ALBANY 32.89N 99.49W
04/17/2015 E1.25 INCH SHACKELFORD TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1500122
JDLocal storm report, Apr 17, 12:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1251 PM CDT FRI APR 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FUNNEL CLOUD 15 NW ALBANY 32.88N 99.48W
04/17/2015 SHACKELFORD TX STORM CHASER
&&
EVENT NUMBER SJT1500123
JDSpecial weather statement, Apr 17, 12:56 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1256 PM CDT FRI APR 17 2015
TXZ099-171830-
THROCKMORTON TX-
1256 PM CDT FRI APR 17 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR
THROCKMORTON COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 1253 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
ELBERT...OR ABOUT 8 MILES NORTHEAST OF THROCKMORTON...MOVING EAST AT
30 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
A FEW SMALL BROKEN TREE BRANCHES...
AN ISOLATED POWER OUTAGES POSSIBLE...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
THE STRONG THUNDERSTORM WILL BE NEAR...
ELBERT BY 105 PM CDT
LAT...LON 3339 9895 3306 9894 3305 9947 3308 9947
3340 9927 3340 9896
TIME...MOT...LOC 1756Z 258DEG 25KT 3329 9910The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:10 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 39 min |
| Apr 16, 7:11 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Taylor | 49 min |
| Apr 16, 7:17 PM CDT | Special Weather Statement | SJT | Nolan | 28 min |
| Apr 16, 7:20 PM CDT | Areal Flood Advisory | SJT | Haskell, Shackelford, Throckmorton | 115 min |
| Apr 16, 7:26 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 49 min |
| Apr 17, 10:10 AM CDT | Special Weather Statement | SJT | Fisher, Jones | 35 min |
| Apr 17, 10:11 AM CDT | Special Weather Statement | SJT | Schleicher | 49 min |
| Apr 17, 10:20 AM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 40 min |
| Apr 17, 10:30 AM CDT | Special Weather Statement | SJT | Sutton | 45 min |
| Apr 17, 10:45 AM CDT | Special Weather Statement | SJT | Haskell | 30 min |
| Apr 17, 10:53 AM CDT | Special Weather Statement | SJT | Tom Green | 52 min |
| Apr 17, 11:02 AM CDT | Special Weather Statement | SJT | Jones | 58 min |
| Apr 17, 11:08 AM CDT | Special Weather Statement | SJT | Schleicher, Sutton | 52 min |
| Apr 17, 11:18 AM CDT | Areal Flood Advisory | SJT | Concho, Crockett, Irion, Runnels, Schleicher, Sutton and 1 more | 117 min |
| Apr 17, 11:21 AM CDT | Special Weather Statement | SJT | Haskell | 24 min |
| Apr 17, 11:23 AM CDT | Severe Thunderstorm Warning | SJT | Haskell | 32 min |
| Apr 17, 11:25 AM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 35 min |
| Apr 17, 11:50 AM CDT | Special Weather Statement | SJT | Haskell, Throckmorton | 55 min |
| Apr 17, 12:01 PM CDT | Flash Flood Warning | SJT | Tom Green | 3 hr |
| Apr 17, 12:11 PM CDT | Special Weather Statement | SJT | Taylor | 64 min |
| Apr 17, 12:12 PM CDT | Areal Flood Advisory | SJT | Coke, Runnels | 93 min |
| Apr 17, 12:28 PM CDT | Special Weather Statement | SJT | Jones, Shackelford | 62 min |
| Apr 17, 12:35 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 40 min |
| Apr 17, 12:46 PM CDT | Areal Flood Advisory | SJT | Schleicher, Sutton | 119 min |
| Apr 17, 12:56 PM CDT | Special Weather Statement | SJT | Throckmorton | 34 min |
| Apr 17, 1:04 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Taylor | 41 min |
| Apr 17, 1:21 PM CDT | Special Weather Statement | SJT | Nolan | 39 min |
| Apr 17, 1:30 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 45 min |
| Apr 17, 1:36 PM CDT | Areal Flood Advisory | SJT | Jones, Shackelford, Throckmorton | 114 min |
| Apr 17, 1:57 PM CDT | Special Weather Statement | SJT | Jones, Shackelford | 33 min |
| Apr 17, 2:16 PM CDT | Areal Flood Advisory | SJT | Kimble, Mason | 119 min |
| Apr 17, 2:36 PM CDT | Special Weather Statement | SJT | Haskell | 24 min |
| Apr 17, 2:55 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 35 min |
| Apr 17, 3:07 PM CDT | Flash Flood Warning | SJT | Taylor | 53 min |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.